Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 192, NWS Bismarck, ND

July 9, 2018Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 9, 2018, 10:04 PM CDT for Williams County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 10:04 PM CDT (03:04 UTC)
Expired
Jul 9, 2018, 11:00 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Williams County, ND

The radar

The Minot AFB radar (KMBX), 199 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 10:38 PM CDTHAIL 1Spring Brook, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 7:01 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KBIS 100304
SVRBIS
NDC105-100400-
/O.NEW.KBIS.SV.W.0192.180710T0304Z-180710T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1004 PM CDT MON JUL 9 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northern Williams County in northwestern North Dakota...

* Until 1100 PM CDT.

* At 1004 PM CDT, a severe thunderstorm was located 6 miles south of
  Grenora, or 30 miles northwest of Williston, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bonetrail around 1020 PM CDT.
  Alamo around 1050 PM CDT.

Other locations impacted by this severe thunderstorm include Zahl,
Appam, Wheelock, Hanks, Spring Brook, Corinth and Blacktail Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4863 10405 4864 10338 4863 10317 4846 10299
      4819 10318 4838 10405
TIME...MOT...LOC 0304Z 273DEG 27KT 4853 10398 

HAIL...1.25IN
WIND...60MPH
 
$$

HARGROVE
1 follow-up statement
167 
WWUS53 KBIS 100334
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1034 PM CDT MON JUL 9 2018

NDC105-100400-
/O.CON.KBIS.SV.W.0192.000000T0000Z-180710T0400Z/
Williams ND-
1034 PM CDT MON JUL 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN WILLIAMS COUNTY...

At 1032 PM CDT, a severe thunderstorm was located 9 miles southwest 
of Alamo, or 25 miles north of Williston, moving east at 30 mph. 
Another severe thunderstorm was located about 8 miles west of 
Bonetrail and is also moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Alamo around 1050 PM CDT.

Other locations impacted by this severe thunderstorm include Zahl,
Appam, Wheelock, Hanks, Spring Brook, Corinth and Blacktail Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4863 10405 4864 10338 4863 10317 4846 10299
      4819 10318 4838 10405
TIME...MOT...LOC 0332Z 273DEG 27KT 4852 10366 

HAIL...1.25IN
WIND...60MPH
 
$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:49 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 9, 8:49 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
849 PM CDT Mon Jul 9 2018

.UPDATE...
Issued at 849 PM CDT Mon Jul 9 2018

Severe Thunderstorm Watch remains in effect until 1 am CDT for
northwest and parts of north central ND.

Discrete supercells moving southeast out of Saskatchewan, along with
expected development ahead of the cells with time this evening are
the main concerns tonight - as well as a severe thunderstorm watch
in effect until 1 am CDT for all of northwest and parts of north
central North Dakota. There is an upper level impulse moving along
the apex of the upper level ridge, mainly along the US/Canada
border. A strong southeasterly low level jet at h925/h850 feeding
plenty of low level moisture over the western Dakotas into
Saskatchewan and more westerly flow at h700 and above...plenty of
low level and 0-6km bulk shear.

The discrete supercells have held together for quite some time as
they move southeast out of Saskatchewan. History of tornado warnings
in Saskatchewan as well as in Sheridan County, Montana. Large hail
and straight line wind damage as well. Short term high res models
continue to show discrete cells entering the watch area through the
evening hours. Then scattered showers and thunderstorms developing
in central ND with the strengthening low level jet and more upper
level impulses over Wyoming/southeast Montana moving into western
and central ND...east of the main h700 thermal ridge (where the
thermal cap is weaker).

UPDATE Issued at 621 PM CDT Mon Jul 9 2018

Storm Prediction Center has issued a Mesoscale Discussion
regarding severe potential for northwestern North Dakota.
Supercells in Saskatchewan likely headed southeast and we may see
more development in addition. Tornado threat possible as
well...with tornado warnings in Saskatchewan. Watch possible at
this point.

UPDATE Issued at 514 PM CDT Mon Jul 9 2018

Raised chances of thunderstorms this evening beginning around 10 pm
CDT in northwestern ND. Supercells in Saskatchewan seem well-handled
by the high res HRRR, bringing the scattered to isolated
thunderstorms into the northwest, expanding eastward overnight.
Also, the latest iterations of the high res models agree on
convection developing across much of central North Dakota after
midnight. Thus expanded the area of chance/slight chance of
thunderstorms to include all of central North Dakota late tonight
into Tuesday morning.

&&

.SHORT TERM...(This evening through Tuesday)

Issued at 309 PM CDT Mon Jul 9 2018

Forecast highlights in the short term period will be thunderstorm
chances tonight and hot and humid conditions returning for
Tuesday.

Currently, broad upper level ridge across the central United
States with sfc high pressure to our east and developing low
pressure to our west. Embedded S/WV moving through the ridge has
resulted in an area of showers and isolated thunderstorms moving
east across the I94 corridor the past several hours. This activity
will continue east and eventually south before moving out of my
area within the next few hours.

For tonight, another embedded impulse or two will move across the
Northern Plains. Models somewhat inconsistent for this evening,
but seem in agreement developing convection over central ND
overnight as the low level jet ramps up a combines with forcing
aloft with the mid level waves. Instability is not too impressive,
but 0-6km bulk shear is on the order of 40-50 kts so there is a
marginal threat for severe weather overnight to around or even a
bit after sunrise Tues morning. With the marginal threat will
leave T+ out of the grids, but will put in the state and HWO.

Still on track for mid/upper 90s across western and south central
ND for Tuesday afternoon. Heat index values are sub-advisory so
no plans on heat headlines at this time. Dry and capped tomorrow
daytime so will keep the late morning-afternoon dry.

.LONG TERM...(Tuesday night through Monday)

Issued at 309 PM CDT Mon Jul 9 2018

The main concern for the extended period remains the threat for
severe storms across northern ND Tuesday evening and night.

Afternoon/evening convection will fire off across Montana
Tuesday, with models suggesting a line of strong to severe storms
then moving east/northeast with a surface cold front Tuesday
evening. Some models take all the storms into Canada, while some
still impact northwest and north central ND. Will maintain T+ and
severe wording in the other products for this. If these storms
materialize and the environmental setup becomes more favorable,
there could be a significant damaging wind threat.

Expect quiet weather behind the departing cold front/upper low for
mid to late week as weak ridging and a slightly drier air mass build
in. A return to active weather may be in store for the upcoming
weekend as a deepening trough moves down from Canada, but there are
model differences on the timing and placement of this feature. There
are also hints of a significant cool-down for the weekend, with
highs returning to the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 621 PM CDT Mon Jul 9 2018

Isolated strong to severe thunderstorms over southern Saskatchewan
are forecast to move into northwestern ND and affect KISN by around
03z and possibly reach KMOT by around 05z. Mainly VFR conditions 00z-
06z except in and near thunderstorms with possible brief MVFR cigs
and vsbys with strong gusty winds and heavy rain.

After 06z, thunderstorms are expected to develop and become
scattered around mainly central North Dakota, mainly affecting KMOT,
KBIS, KJMS. Again, mainly VFR cigs except some MVFR cigs and vsbys
in and near thunderstorms with brief heavy rain and gusty winds.

Thunderstorms ending central ND aft 15z Tuesday. Mainly southeast
winds through the TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...NH
LONG TERM...NH
AVIATION...JV
Hazardous weather outlook, Jul 9, 3:11 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
311 PM CDT Mon Jul 9 2018

NDZ001>003-009>011-017>021-031>035-040>046-102015-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
311 PM CDT Mon Jul 9 2018 /211 PM MDT Mon Jul 9 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of strong to severe thunderstorms this evening
and overnight across all of western and much of central North
Dakota. Large hail up to quarter size, damaging wind gusts to 60
mph, and heavy rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday night into Wednesday
morning across all of western and central North Dakota. Some of
these storms may be strong to severe. The most favorable area for
severe weather is across northwest and north central North
Dakota, with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-102015-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
311 PM CDT Mon Jul 9 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday night into Wednesday
morning across all of western and central North Dakota. Some of
these storms may be strong to severe. The most favorable area for
severe weather is across northwest and north central North
Dakota, with damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 9, 7:30 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
730 PM CDT MON JUL 9 2018

NDZ001-009-100115-
Divide ND-Williams ND-
730 PM CDT MON JUL 9 2018

...A SEVERE THUNDERSTORM WAS MOVING OUT OF SASKATCHEWAN INTO
NORTHEASTERN MONTANA...AND WILL AFFECT NORTHWESTERN WILLIAMS AND
DIVIDE COUNTIES AFTER 8 PM CDT...

At 727 PM CDT, a severe thunderstorm was located near Port Of
Raymond, or 12 miles north of Plentywood, moving southeast at 40 mph.

Wind gusts to 60 mph and 2 inch hail will be possible with this
storm should it hold together.

Locations impacted may include...
Crosby, Grenora, Wildrose, Epping, Alamo, Fortuna, Alkabo, Writing
Rock State Historical Site, Bonetrail, Wheelock, Ambrose, Zahl,
Appam, Hanks, Corinth and Blacktail Lake.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

Campers should move to a sturdy shelter if you see thunderstorms
approach.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern North Dakota.

LAT...LON 4900 10316 4830 10321 4817 10403 4900 10405
TIME...MOT...LOC 0027Z 299DEG 33KT 4895 10460

VINING
Local storm report, Jul 9, 9:32 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             9 SSW GRENORA           48.51N 104.04W
07/09/2018  E0.25 INCH       WILLIAMS           ND   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL LASTED FOR ABOUT
            A MINUTE.

&&

ZH
Local storm report, Jul 9, 9:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             6 SW GRENORA            48.56N 104.03W
07/09/2018  E1.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

            HAIL SIZES RANGED FROM DIME TO GOLF BALL.

&&

RK
Local storm report, Jul 9, 9:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             9 SSW GRENORA           48.51N 104.04W
07/09/2018  E1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 9 SSW
            GRENORA. NICKEL TO QUARTER SIZE HAIL LASTED
            FOR ABOUT A MINUTE.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:30 PM CDTSpecial Weather StatementBISDivide, Williams45 min
Jul 9, 8:38 PM CDTSevere Thunderstorm WarningBISDivide, Williams67 min
Jul 9, 9:42 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams63 min
Jul 9, 10:41 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams64 min
Jul 9, 11:42 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams63 min
Jul 10, 12:18 AM CDTAreal Flood AdvisoryBISWilliams3 hr
Jul 10, 12:43 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail62 min
Jul 10, 1:08 AM CDTSpecial Weather StatementBISBurke52 min
Jul 10, 1:37 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail53 min
Jul 10, 1:48 AM CDTSpecial Weather StatementBISDickey, Kidder, Logan42 min
Jul 10, 2:18 AM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer57 min
Jul 10, 2:29 AM CDTSpecial Weather StatementBISDickey, Kidder, LaMoure, Logan, Sheridan46 min
Jul 10, 2:46 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver59 min
Jul 10, 3:16 AM CDTSpecial Weather StatementBISDickey, Kidder, LaMoure, Stutsman44 min
Jul 10, 3:42 AM CDTSpecial Weather StatementBISBurleigh48 min
Jul 10, 4:02 AM CDTSpecial Weather StatementBISDickey, Kidder, LaMoure, Stutsman43 min
Jul 10, 4:37 AM CDTAreal Flood AdvisoryBISBurleigh, Kidder, Stutsman3 hr
Jul 10, 5:47 AM CDTSpecial Weather StatementBISDickey, LaMoure, McIntosh43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.